Do you take pills? Probably most of us do. It seems as though almost all of us take some type of medicine. It may be prescription or OTC (over the counter).. Maybe it is just an aspirin for a headache. Arthritis may require you to take something a little stronger. Whatever types of meds you must take there are probably some side effects. Sometimes you may not even be aware that the medicine is affecting you adversely. Medicine that damages your hearing is called Ototoxic.
What type of meds may be ototoxic? Drugs that treat cancer, infections and also heart issues.
Not all prescriptions for these ailments are necessarily ototoxic... it depends upon the strength and also the duration that you are taking the medicine. It also will depend upon your own genetics. What affects some may not impact others. Specifically the list includes but not limited too: Cancer drugs.. cyclophosphamide, cisplatin and bleomycin. Anti-inflammatory meds: Naproxen and ibuprofen. Diuretics often given to combat high blood pressure and other heart issues include furosemide or bumetanide. Antibiotics including: gentamicin, streptomycin, and neomycin. Aspirin can also become ototoxic but usually only if taken in large doses over a longer period of time.
How do you know if the medicines that you are taking is harming your hearing? Usually one of the first signs or symptom is ringing in your ears. They damage your sensory cells that are used for proper hearing and balance. You may also become unsteady on your feet. Your balance comes from your inner ear so ototoxic meds may cause you to feel a little wobbly. If you are taking new meds and you notice a balance issue, be patient, it usually will correct itself as your body gets used to it. If it continues then talk to your doctor about an alternative.
So what do we do? How do we take the meds we need to battle the things that attack our health and still preserve our hearing and ward off that awful ringing? First of all, discuss ALL medicines, pills, vitamins, and herbals that you are taking. The combination of different pills may also cause an ototoxic reaction. Reach out to your hearing health care professional and get a thorough hearing evaluation. If you have tinnitus (ringing or head noises) it can be tested and the intensity and frequency can be determined and therefore we can monitor it. If you take meds; and ringing or balance issues develop then speak to your physician about an alternative... if there is one. You may not have an alternative medicine that will be effective. (Such as with Cancer Therapy). At that point the best thing to do is to monitor your hearing, balance and tinnitus and combat those issues with your hearing health care provider.
Sometimes the hearing damage; tinnitus and balance issues will reverse when you stop taking the medicine. Sometimes the damage will be permanent. If you seek guidance from your hearing health care provider they can monitor your hearing and help to determine if the meds that you are taking are causing a problem. Your hearing health care provider can work with your physician to try and minimize damage to your hearing before it happens.
Remember, just because there are a ton of side effects listed for your prescription; it doesn’t mean that you are going to get them. Just a heads up. Talk to your doctor about the side effects of your meds concerning your hearing. If you are over the age of 50 you should have a complete hearing evaluation. If you are not 50 yet but taking any of the previously listed meds then it is advised that you also get a thorough hearing evaluation complete with tinnitus testing to offset possible hearing damage. To Hear Better Is To Live Better.